Alert archive / North Carolina / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 49, NWS Raleigh, NC

May 4, 2019Davidson County, Montgomery County, Stanly County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 4, 2019, 4:38 PM EDT for Davidson County, Montgomery County, Stanly County, North Carolina. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 4, 2019, 4:38 PM EDT (20:38 UTC)
Expired
May 4, 2019, 5:15 PM EDT
In force
37 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Davidson County, NC, Montgomery County, NC, Stanly County, NC

The radar

The Raleigh/Durham radar (KRAX), 154 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 4, 5:07 PM EDTTSTM WND DMG3 Wnw Richfield, NCTREE DOWN ON US HIGHWAY 52 NEAR THE COUNTY LINE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.6 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2019-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 192 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2019-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
192 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
796 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

136 
WUUS52 KRAH 042038
SVRRAH
NCC057-123-167-042115-
/O.NEW.KRAH.SV.W.0049.190504T2038Z-190504T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
438 PM EDT SAT MAY 4 2019

The National Weather Service in Raleigh has issued a

* Severe Thunderstorm Warning for...
  Southeastern Davidson County in central North Carolina...
  Northwestern Montgomery County in central North Carolina...
  Northeastern Stanly County in central North Carolina...

* Until 515 PM EDT

* At 437 PM EDT, a severe thunderstorm was located near Mt Pleasant,
  or 9 miles northeast of Downtown Concord, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Public reported quarter-sized hail in Kannapolis. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Albemarle, Badin Lake, Plyler, Badin, Richfield, New London,
  Eldorado, Morrow Mountain State Park, Fish Tales Marina and Finger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3550 8030 3551 8018 3552 8018 3553 8020
      3554 8020 3555 8021 3558 8021 3558 8006
      3551 8007 3551 8002 3531 8003 3536 8039
TIME...MOT...LOC 2037Z 274DEG 23KT 3548 8045 

HAIL...1.00IN
WIND...60MPH
 
$$

JFD
1 follow-up statement
969 
WWUS52 KRAH 042104
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
504 PM EDT SAT MAY 4 2019

NCC057-123-167-042115-
/O.CON.KRAH.SV.W.0049.000000T0000Z-190504T2115Z/
Davidson NC-Montgomery NC-Stanly NC-
504 PM EDT SAT MAY 4 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR SOUTHEASTERN DAVIDSON...NORTHWESTERN MONTGOMERY AND NORTHEASTERN
STANLY COUNTIES...

At 503 PM EDT, a severe thunderstorm was located near Rockwell, or 11
miles northwest of Albemarle, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Badin Lake, Badin, Richfield, New London, Newsom, Pinehaven Marina,
Eldorado, Fish Tales Marina and Whip-O-Will Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3550 8030 3551 8018 3552 8018 3553 8020
      3554 8020 3555 8021 3558 8021 3558 8006
      3551 8007 3551 8002 3541 8003 3542 8035
TIME...MOT...LOC 2103Z 268DEG 21KT 3549 8033 

HAIL...1.00IN
WIND...60MPH
 
$$

JFD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 2:56 PM EDT, 1 hour 42 minutes earlier.

Area forecast discussion, May 4, 2:56 PM EDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
256 PM EDT Sat May 4 2019

.SYNOPSIS...
A cold front will settle south across the region late Sunday night.
Weak high pressure will follow and build across the southern middle
Atlantic states through early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 256 PM Saturday...

The main concern the rest of today is the svr tstm potential assoc
with the line of storms presently moving across E TN and W NC, along
with the discrete cells out ahead of the line. Latest mesoanalysis
shows 1500+ J/kg ML CAPE across a large portion of our CWA, while 0-
6km bulk shear is in the 25-30kt range, supportive of multicell
clusters/line.  The latest near-term CAMS, including the HRRR,
suggest the main line will sweep across central NC, first reaching
the Triad and our western zones between 5-7 PM, the Triangle region
and US-corridor between 7-9 PM, and the I-95 corridor and coastal
plain between 9 PM and midnight.  Of course the isold-scat cells
ahead of the main line will arrive earlier.   The main hazard assoc
with this activity is damaging straight-line winds, although some
hail is possible with the earlier discrete cells.

Then later tonight, another round of showers and perhaps tstms will
move across central NC, this activity associated with the tstm
complex currently moving across MS and AL.  The HRRR suggests that
this activity will sweep across central NC during the overnight
hours.  The svr potential will be limited however, since most of the
CAPE should have been consumed by them thanks to the activity
earlier in the evening.  Nevertheless, heavy downpours will be
possible, so will have the watch out for the potential for localized
poor drainage flooding, which at night is always a heightened
concern.  Lows tonight in the 60s.

&&

.SHORT TERM /SUNDAY and SUNDAY NIGHT/...
As of 256 PM Saturday...

The tstm complex and assoc short wave noted in the near-term that is
forecast to move across central NC during the pre-dawn hours Sunday
morning, is expected to pass by to our east by 15Z Sunday morning.
Until then, we'll see the chance for showers persist. After it exits
though, we should see a brief break in the rain during the late-
morning to mid-day hours.  However, the risk for showers and tstms
will increase again Sunday afternoon and evening as the main
synoptic cold front, currently extending from northern VA west-
southwest toward the mid-Mississippi Valley, drifts south and across
central NC during the late-day period.  Given the earlier rain and
assoc cloudiness, the degree of instability and thus svr tstm
potential, looks fairly limited.  However, given the timing of the
front, it's possible that there could be some renewed heating across
the eastern third of the state, sufficiently such that we can't rule
out a strong storm or two later Sunday across our far eastern zones.
Any fropa-related shower/tstm activity should be over by mid to late-
evening across most of our CWA.  However, NE low level flow coupled
with lingering moist BL may set the stage for a round of low stratus
early Mon morning.

Temps Sunday will depend on which side of the front you are...so
look for highs in the mid-upr 70s across our N and NW zones, to low
80s S and SE zones.  Post-frontal lows Sunday night from the upper
50s NW to lower 60s SE.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
As of 220 PM Saturday...

Through Tuesday night: Medium range models are in fairly good
agreement that the surface front should be east and south of central
NC by Monday morning, with the main surface trough axis offshore and
along the Mid-Atlantic and Southeast US coastlines, possibly
extending westward into SC. Aloft, the flow will be nearly zonal
with weak perturbations potentially helping regenerate some shower
activity along the front on Monday as they swing through the
Carolinas. Otherwise, generally expect central NC to be dry Monday
through Tuesday night. Still expect the surface high to slide
southeast through VA/eastern NC and offshore Monday/Tuesday. As the
high shifts offshore southeasterly to southerly return flow will set
up, advecting warm moist air into the region once again. There is
the chance some light showers could develop as a result of
isentropic lift, but that will be primarily limited to western
portions of the state. Temperatures will be slightly above normal on
Monday, highs in the upper 70s to low 80s and lows in the upper 50s
to low 60s. Temperatures begin to moderate on Tuesday, increasing a
category to highs in the low to mid 80s and lows in the low to mid
60s.

Wednesday through Saturday: While the general picture is becoming a
bit more clear for this part of the forecast, confidence still
remains somewhat low and decreases significantly into the weekend.

The cold front that was gradually approaching from the north-
northwest early in the week will become west-east oriented, hanging
up to the north of NC mid-week, sagging southward into VA on
Wednesday before lifting away once again. The sub-tropical ridge
aloft will amplify over the Southeast/Mid-Atlantic Wed/Thu before
shifting eastward off the US coast. Meanwhile, the upper level
trough will remain anchored over the West/Rockies/Southwest regions
through the remainder of the extended period. However, it appears a
couple of lows will develop within the trough, the northeast most
low breaking away from the trough, swinging eastward late-week. At
the surface, southerly flow will continue advecting warm, moist air
into the region between the Bermuda high and the next approaching
front from the west. The parent surface low is expected to lift
northeast through the Midwest and into the Great Lakes through
Thursday night, while the attendant cold front will gradually push
eastward. However, beyond Friday the eastward progression of the
front is in question and will depend on the track of the surface low.
As a result, confidence is low for Friday and Saturday, but best
chances for showers and thunderstorms will be along and just ahead
of the front, wherever that is and when.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
As of 256 PM Saturday...

Through 18Z Sunday...Currently flight conditions are VFR across most
of central NC.  However, when the showers and tstms move through
look for conditions to temporarily decrease to IFR in downpours
along with gusty/variable winds.  With plenty of BL moisture in
place and renewed risk for additional showers associated with the
arrival of the shower/tstm complex currently located across the deep
south, flight conditions will remain low-MVFR or IFR across much of
central NC tonight. We may see a brief improvement in the cigs after
15Z Sunday, but with the approach of the synoptic front Sunday
afternoon, look for renewed chances for showers/tstms and assoc
reduction in flight conditions.

After 18Z Sunday...The risk for showers/tstm will continue through
about 04Z Monday until the cold front clears central NC, however,
cigs will remain low with stratus Sunday night into Monday morning.
Flight conditions should improve as Monday progresses with high
pressure and somewhat drier air building into the area.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...np
NEAR TERM...np
SHORT TERM...np
LONG TERM...KC
AVIATION...np
Hazardous weather outlook, May 4, 7:22 AM EDT, 9 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
722 AM EDT Sat May 4 2019

NCZ007>009-021>025-038>041-073>077-083>086-088-051130-
Person-Granville-Vance-Forsyth-Guilford-Alamance-Orange-Durham-
Davidson-Randolph-Chatham-Wake-Stanly-Montgomery-Moore-Lee-Harnett-
Anson-Richmond-Scotland-Hoke-Cumberland-
722 AM EDT Sat May 4 2019

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

A cluster or two of thunderstorms will move northeast across the
Piedmont and Sandhills this afternoon through early evening,
primarily between 4 PM and 10 PM. The primary hazard will be wind
gusts between 40 and 50 mph, with isolated gusts up to 60 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered thunderstorms on Sunday could produce strong wind gusts
and hail up to one inch in diameter.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

NCZ010-011-026>028-042-043-078-089-051130-
Warren-Halifax-Franklin-Nash-Edgecombe-Johnston-Wilson-Wayne-Sampson-
722 AM EDT Sat May 4 2019

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

A cluster or two of thunderstorms will move northeast across the
Coastal Plain this evening, primarily between 8 PM and midnight. The
primary hazard will be wind gusts between 35 and 45 mph, with
isolated gusts up to 60 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered thunderstorms on Sunday afternoon and evening may become
severe, with a threat of both damaging wind gusts and large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 4, 4:28 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Raleigh NC
428 PM EDT SAT MAY 4 2019

NCZ038-039-073-074-083-042145-
Stanly NC-Anson NC-Randolph NC-Davidson NC-Montgomery NC-
428 PM EDT SAT MAY 4 2019

...A LINE OF STRONG THUNDERSTORMS WILL MOVE INTO AND AFFECT
SOUTHEASTERN DAVIDSON...NORTHWESTERN
ANSON...MONTGOMERY...SOUTHWESTERN RANDOLPH AND STANLY COUNTIES UNTIL
545 PM EDT...

At 425 PM EDT, Doppler radar was tracking a line of strong
thunderstorms extending from near China Grove to near Unionville.
Movement was east at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Deadly cloud to ground lightning will also be possible with these
storms.

Locations impacted include...
Albemarle, Troy, Badin Lake, Ansonville, Plyler, Locust, Norwood,
Badin, Oakboro and Denton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3550 8030 3551 8018 3558 8021 3562 8025
      3564 8007 3561 7985 3517 7988 3516 7990
      3516 7998 3514 8002 3514 8007 3512 8007
      3508 8015 3509 8029 3520 8028 3517 8035
      3518 8037 3516 8044 3519 8050
TIME...MOT...LOC 2025Z 256DEG 23KT 3551 8053 3507 8056

JFD

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 4:28 PM EDTSpecial Weather StatementRAHMontgomery, Stanly77 min
May 4, 5:07 PM EDTSpecial Weather StatementRAHScotland53 min
May 4, 5:15 PM EDTSevere Thunderstorm WarningRAHDavidson, Montgomery, Stanly45 min
May 4, 5:44 PM EDTSpecial Weather StatementRAHHoke46 min
May 4, 5:52 PM EDTSpecial Weather StatementRAHAnson53 min
May 4, 5:56 PM EDTSpecial Weather StatementRAHMontgomery34 min
May 4, 6:11 PM EDTSevere Thunderstorm WarningRAHMontgomery, Moore, Randolph64 min
May 4, 6:16 PM EDTSevere Thunderstorm WarningRAHAnson, Richmond44 min
May 4, 6:27 PM EDTSpecial Weather StatementRAHRichmond63 min
May 4, 6:40 PM EDTAreal Flood AdvisoryRAHAnson3 hr
May 4, 6:53 PM EDTSpecial Weather StatementRAHHoke, Scotland52 min
May 4, 7:01 PM EDTSpecial Weather StatementRAHRichmond44 min
May 4, 7:15 PM EDTSevere Thunderstorm WarningRAHCumberland, Hoke, Moore, Richmond, Scotland41 min
May 4, 7:38 PM EDTSevere Thunderstorm WarningRAHCumberland, Harnett, Lee52 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.